Wednesday, February 05, 2014

Trying To Be A Veteran

OK, so here we go on yet another new medication. I was really freaking out last night about it because I sat with Dr. N. and we talked about the new medication and Thomas' reaction to the other meds the other night and he told me that since Thomas obviously doesn't react to medications like the average person that we needed to keep a watchful eye on him for the scary side effects. He told me, and this is where I lost it, to be sure that if Thomas has another bad reaction to not hesitate to call 911. This hit me for 2 reasons.

1. I felt after he said that like I really should have called 911 the other night. I feel like I failed Thomas in a way and wasn't a responsible mom. 

 2. It made me think that there is something serious to be concerned about with the mixing of these two new meds and that I had better be ready to make that call next time.

All I could picture were the flashing lights in front of my house, all of the neighbors gathering outside, the paramedics and all of their equipment making their way into my house, and the endless questions that I would have to answer as I watched them assess Thomas. These are scary thoughts and they could become my reality at some point.

In addition, Dr. N. told me that titrating the Latuda too quickly could cause a serious reaction and he doesn't know how quickly to do that but we would just do our best. I hate the guessing game of all of this. He also expressed concern about Thomas' pulse rate. I was thankful for that because, and I asked him if I was overreacting, I felt like that was something to be concerned about. He said it was very much something to worry about and that he wanted to me monitor Thomas' blood pressure over the next few days and email him the results every day. He said the clozaril was the culprit for that so we may have to stop it in the future. Terrific. (sarcasm) And yet? Good. (Relief) I can't say that I am a fan of that drug so seeing it go would be fine with me except for the fact that it would slow Thomas' progress to better mental health.

We also talked a lot about Thomas' symptoms in relation to his schizophrenia. He reported that his paranoia was lower which was so good to hear but his memory has gotten really bad, he has lost all of his motivation, and his self care had suffered (He hasn't showered in 8 days now). It seems like some of the "positive symptoms" are going away but in their place the "negative" ones are roaring to life. I've got to say, from my standpoint, seeing him battered by all of the negative symptoms seems almost worse to me than the positive ones. I'm not saying that lightly as I know he was just in a very bad place with his paranoia but seeing him now, unkempt, unmotivated, and flat, I somewhat long for the days when he had some life in his eyes even though the price paid for that was crippling paranoia. This disease is cruel in that when your loved one is sick and un- or under-medicated, you actually start trying to decide what was the better part of the illness. I know those of you that live with schizophrenia have a different standpoint than I do but I suspect many of you caregivers, like me, try to decide what's the better or worse state of mind if forced to choose between the negative and the positive.

So, I don't know. I don't know about anything right now. I don't know about the meds, I don't know if they're the right choice, I don't know if they're going to work, I don't know if the side effects are going to be crippling, I don't know what the future holds, I don't know if I'm going to make it through this myself without a major meltdown, I don't know if Thomas is going to get better,

I don't know.

I feel like I'm being torn in a thousand different directions trying to keep all of this straight and not worry too much. I told myself yesterday that I need to keep the side effects in perspective and remember that there are going to be some and not all of them are life threatening even though they're scary at times. I am trying to be the veteran that I have come to be about these medications but I am not succeeding at that at the moment. Hopefully somewhere soon down the road I'll get my own fears under control and become the person I used to be and that is one of someone who has been through the battle and won.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter